Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

July 4, 2021Stanton County, Kansas

NWS Dodge City, KS issued this special weather statement at Jul 4, 2021, 1:23 AM CDT for Stanton County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2021, 1:23 AM CDT (06:23 UTC)
Expired
Jul 4, 2021, 2:15 AM CDT
In force
52 min
Issued by
NWS Dodge City, KS

County Stanton County, KS

The radar

The Dodge City radar (KDDC), 171 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
1646 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

993 
WWUS83 KDDC 040623
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
123 AM CDT Sun Jul 4 2021
 
KSZ061-074-075-084-040715-
Stanton KS-Hamilton KS-Grant KS-Morton KS-
123 AM CDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORTON...SOUTH
CENTRAL HAMILTON...WESTERN GRANT AND STANTON COUNTIES UNTIL 215 AM
CDT/115 AM MDT/...

At 122 AM CDT/1222 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles northwest of
Johnson City to 8 miles southwest of Stonington. Movement was
southeast at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Johnson City, Manter, Big Bow and The Saunders Elevator. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3762 10204 3777 10188 3761 10148 3710 10204
TIME...MOT...LOC 0622Z 314DEG 10KT 3764 10187 3723 10232 

$$

TURNER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 3, 11:54 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 3, 11:54 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1154 PM CDT Sat Jul 3 2021

...Updated Short Term Discussion...

.SHORT TERM...(Tonight through Sunday evening)
Issued at 1142 PM CDT Sat Jul 3 2021

Weak northwest flow aloft and surface high pressure to the
northeast will break down heading into Sunday and push east giving
way to increasing storm chances for Sunday afternoon and evening.
Light southeasterly winds through mid Sunday morning as cloud
cover increases as a mid level trough digs down the longwave ridge
to the west. Winds will increase by mid morning 15-20 mph with
daytime heating of the afternoon before diminishing once again
overnight into Monday morning with radiational cooling.
Temperatures will start a little mild in the upper 60s before an
even warmer afternoon with more ample warm air advection from the
south pushing into the upper 80s to lower 90s further west and
north into the CWA.

Storm chances for mid Sunday afternoon will develop across eastern
Colorado earlier than Saturday and closer to the state line before
spreading east across the CWA. Scattered in nature, these will be
hit or miss with confidence low on pinpointing exactly where these
will be as they move west to east before diminishing towards
sunset and exiting east into central and south central Kansas. A
marginal risk for severe storms, especially initially as they move
out of eastern Colorado with more discreteness before clustering
with its eastward progression. Hail and damaging winds will be the
main threat as instability will be moderate in nature with daytime
temperatures pushing into the 90s along with dewpoints into the
upper 60s. Modest mid level lapse rates and winds will help
amplify the mid level trough axis across the CWA as it moves east.
With ample shear up to 30kts, initial storm development will be
the main concern in terms of hail potential before becoming more
of a wind driven event into the evening hours towards sunset.
Overall, confidence is high for the storm potential and likely
severe thresholds but not quite as high for the scope of its
capacity for what areas will exactly be effected.

Otherwise, as storm exit stage right, increased mid level moisture
will linger in the wake of the aforementioned mid level trough.
This will improve towards sunrise Monday morning allowing for
temperatures to drop into the mid 60s with possible fog for areas
with the heaviest rainfall due to the upslope nature of the low
level winds at the surface from the southeast.

.LONG TERM...(Sunday night through Friday)
Issued at 111 PM CDT Sat Jul 3 2021

The extended period features typical Summer weather. Highs will continue
to remain near seasonal values with lows seasonal as well.

A weak cool front may approach the forecast area on Tuesday. This could
drop down highs a few degrees and allow for higher areal coverage of
isolated storms.

Otherwise, if there were any storm activity during this period, it
would remain on the isolated coverage.

With the mid level ridge remain west of the FA, don't see any huge
heatwaves anytime soon. Highs should remain seasonally hot through
the rest of the extended period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1133 PM CDT Sat Jul 3 2021

VFR conditions for the entire period for all TAF sites with
surface high pressure to the northeast extending across western
Kansas. As a result, light southeasterly winds less than 10kts
overnight before increasing to 12-15kts after 15Z with daytime
heating mixing boundary layer winds to the surface. Mid level
clouds will lower as a mid level trough triggers scattered
thunderstorms across the CWA. However, with confidence low on
exactly where these hit or miss storms will occur, will be
carrying VCTS at all TAF sites between 18-00Z. Otherwise, these
storms will diminish and exit to the east giving way to mid level
ceilings and light southeasterly winds overnight into Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  89  67  88 /  10  30  30  10
GCK  67  90  64  89 /  10  30  30  10
EHA  66  93  64  86 /  10  30  30  10
LBL  67  90  66  85 /  10  30  40  10
HYS  67  92  67  90 /  20  30  30   0
P28  67  88  69  89 /  10  30  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lowe
LONG TERM...Sugden
AVIATION...Lowe
Hazardous weather outlook, Jul 3, 2:33 AM CDT, 22 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
233 AM CDT Sat Jul 3 2021

KSZ030-031-043>046-061>066-074>081-084>090-040745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
233 AM CDT Sat Jul 3 2021 /133 AM MDT Sat Jul 3 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Scattered thunderstorms are expected Independence Day afternoon
and evening. Some storms may be strong to marginally severe, with
hail to the size of quarters and wind gusts to near 60 mph.
Thunderstorms and their associated lightning will pose a risk for
outdoor holiday activities Sunday afternoon and evening, but
coverage will be scattered.

Another round of showers and thunderstorms is expected with a weak
cold front Tuesday evening and Tuesday night.

Days 2-7 Hazards
----------------
* Sunday
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Tuesday
  - Lightning: Elevated risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  No hazards.

* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

Turner

In the hours before

Special weather statement, Jul 4, 12:03 AM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1203 AM CDT Sun Jul 4 2021

KSZ061-062-040545-
Kearny KS-Hamilton KS-
1203 AM CDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES UNTIL 1245 AM CDT/1145 PM MDT/...

At 1203 AM CDT/1103 PM MDT/, Doppler radar was tracking a strong
thunderstorm 14 miles north of Syracuse, moving southeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Kendall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3826 10171 3826 10147 3821 10123 3794 10154
      3814 10183
TIME...MOT...LOC 0503Z 306DEG 16KT 3818 10167

TURNER
Special weather statement, Jul 4, 12:35 AM CDT, 48 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1235 AM CDT Sun Jul 4 2021

KSZ062-063-040615-
Finney KS-Kearny KS-
1235 AM CDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KEARNY AND WEST CENTRAL
FINNEY COUNTIES UNTIL 115 AM CDT...

At 1235 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Lakin, moving southeast at 20 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lakin, Holcomb and Deerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3802 10154 3816 10140 3801 10093 3774 10123
TIME...MOT...LOC 0535Z 308DEG 13KT 3805 10140

TURNER
Special weather statement, Jul 4, 1:23 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
123 AM CDT Sun Jul 4 2021

KSZ061-074-075-084-040715-
Stanton KS-Hamilton KS-Grant KS-Morton KS-
123 AM CDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORTON...SOUTH
CENTRAL HAMILTON...WESTERN GRANT AND STANTON COUNTIES UNTIL 215 AM
CDT/115 AM MDT/...

At 122 AM CDT/1222 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles northwest of
Johnson City to 8 miles southwest of Stonington. Movement was
southeast at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Johnson City, Manter, Big Bow and The Saunders Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3762 10204 3777 10188 3761 10148 3710 10204
TIME...MOT...LOC 0622Z 314DEG 10KT 3764 10187 3723 10232

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 12:03 AM CDTSpecial Weather StatementDDCKearny42 min
Jul 4, 12:35 AM CDTSpecial Weather StatementDDCKearny40 min
Jul 4, 2:16 AM CDTSpecial Weather StatementDDCGrant44 min
Jul 4, 3:23 PM CDTSpecial Weather StatementDDCHodgeman37 min
Jul 4, 3:54 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman36 min
Jul 4, 4:23 PM CDTSevere Thunderstorm WarningDDCFinney, Gray52 min
Jul 4, 4:57 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell48 min
Jul 4, 5:02 PM CDTSpecial Weather StatementDDCHodgeman43 min
Jul 4, 5:12 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Ness, Pawnee33 min
Jul 4, 5:37 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade, Seward38 min
Jul 4, 5:56 PM CDTSevere Thunderstorm WarningDDCLane, Scott49 min
Jul 4, 6:00 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton45 min
Jul 4, 6:07 PM CDTSpecial Weather StatementDDCSeward38 min
Jul 4, 6:28 PM CDTSevere Thunderstorm WarningDDCHaskell, Seward47 min
Jul 4, 6:34 PM CDTSpecial Weather StatementDDCScott41 min
Jul 4, 6:35 PM CDTSevere Thunderstorm WarningDDCScott40 min
Jul 4, 6:40 PM CDTSpecial Weather StatementDDCPawnee50 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.